Arizona, 2012

Hail in Arizona, July 31, 2012

July 31, 2012 · NWS FGZ · 1 event in 1 county or zone

8) covered the ground two miles north of McNary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Hail (0.2 to 0.8) covered the ground two miles north of McNary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 31, 9:23 AM MST, 52 minutes earlier.

Area forecast discussion, Jul 31, 9:23 AM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
923 AM MST TUE JUL 31 2012

.SYNOPSIS...A MOIST SOUTHEASTERLY FLOW WILL KEEP NORTHERN ARIZONA IN
A WET MONSOON PATTERN TODAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WITH LOCALLY HEAVY RAINFALL. A SLIGHT
DRYING TREND WILL DEVELOP WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...CURRENT FORECAST PACKAGE LOOKS GOOD WITH NO UPDATES
PLANNED THIS MORNING. AS PREVIOUSLY MENTIONED...STRONGER MID LEVEL
WINDS ACROSS NORTHERN AZ THIS MORNING...NOTED BY A 40+ KT SPEED MAX
AROUND 500-550 MB ON THE FGZ SOUNDING...WILL RESULT IN STRONGER WIND
SHEAR AND MAY LEAD TO A FEW STRONGER STORMS TODAY. HEAVY
RAIN...MARGINALLY SEVERE HAIL...AND STRONG GUSTY WINDS WILL ALL BE
POSSIBLE. BEST STORM COVERAGE IS EXPECTED ACROSS FAR WESTERN AZ
WHERE MOISTURE PROFILES REMAIN DEEPEST...THUS THIS AREA WILL SEE THE
BEST THREAT FOR LOCALIZED FLOODING AS WELL.

&&

.PREVIOUS DISCUSSION (230 AM MST)...SIMILAR PATTERN TO YESTERDAY
WILL CONTINUE TODAY WITH A STRONG AREA OF HIGH PRESSURE ALOFT
CENTERED OVER THE SOUTHERN PLAINS. CIRCULATION AROUND THIS FEATURE
WILL MAINTAIN THE SOUTHEASTERLY FLOW OVER ARIZONA AND WILL CONTINUE
TO BRING TROPICAL MOISTURE NORTHWARD ACROSS THE STATE.

WEAK CYCLONIC CENTER AND INVERTED TROUGH REMAIN ACROSS THE SOUTHWEST
WITH THE CENTER OVER SRN CALIF AND THE TROUGH EXTENDING NORTHWARD
ALONG THE AZ/NV BORDER TODAY. AN AREA OF SLIGHTLY STRONGER WINDS
ALOFT WILL BE LOCATED TO THE EAST OF THIS LOW. THIS BAND OF STRONGER
WINDS WILL RESULT IN FASTER STORM MOTION TODAY AND THIS COULD
MITIGATE THE IMPACT OF HEAVY RAINS. IN ADDITION...THE STRONGER WINDS
AND SHEAR WILL ALLOW A FEW STORMS TO BECOME MARGINALLY SEVERE WITH
SMALL HAIL AND STRONG WINDS POSSIBLE.

ON WEDNESDAY...THE CYCLONIC SYSTEM WILL MOVE NORTHWARD AND THE FLOW
ACROSS AZ WILL BEGIN TO VEER MORE TO THE SOUTHWEST. THIS WILL START A
SLIGHT DRYING TREND ACROSS THE STATE THAT SHOULD CONTINUE FOR THE
NEXT SEVERAL DAYS.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON HOURS. EXPECT
EXTREMELY HEAVY RAIN UNDER ANY STORMS ALONG WITH ERRATIC GUSTY
WINDS. STORMS WILL DIMINISH IN COVERAGE BECOMING MORE ISOLATED AFTER
02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCS/DB
AVIATION.......MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 31, 5:00 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST TUE JUL 31 2012

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING MODERATE TO
HEAVY SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY AND
TONIGHT. SOME OF THESE STORMS MAY PRODUCE SUBSTANTIAL RAINFALL IN A
SHORT PERIOD OF TIME RESULTING IN LOCALIZED FLOODING. SMALL HAIL AND
STRONG WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY BUT THE RISK OF
HEAVY RAINFALL WILL DECREASE DURING THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 135 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Apache

When
July 31, 10:15 AM MST to 10:25 AM MST
Where
Apache County, 2 mi N of Mc Nary
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.099, -109.850

Hail (0.2 to 0.8 inches in diameter) covered the ground one inch deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405635.